Thunderstorm Wind, Lawrence
- When
- June 29, 5:15 PM EST
- Where
- Lawrence County, 0.88 mi SW of Kitts Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.560, -82.580
Trees were blown down.
In the late afternoon, a low level boundary existed along the Ohio River from near Cincinnati to Ironton, then east into central West Virginia. Rotating thunderstorms formed along this boundary, the strongest of which moved east across interior Lawrence County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
In the late afternoon, a low level boundary existed along the Ohio River from near Cincinnati to Ironton, then east into central West Virginia. Rotating thunderstorms formed along this boundary, the strongest of which moved east across interior Lawrence County. Downpours also occurred. An automatic gauge near Kitts Hill measured 1.4 inches in an hour with 1.9 inches in less than 3 hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 29, 2:17 PM EST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 317 PM EDT MON JUN 29 2015 .SYNOPSIS... WARM FRONT WILL LIFT NORTH THIS EVENING WITH STORMS...SOME OF WHICH MAY BE STRONG. A NEW FRONT WILL MEANDER BACK AND FORTH THROUGHOUT THE WEEK. A LOW PRESSURE SYSTEM CROSSES FRIDAY. && .NEAR TERM /THROUGH TUESDAY/... ATMOSPHERE WILL DESTABILIZE THIS AFTERNOON AS A WARM FRONT LIFTS NORTH OVER THE FORECAST AREA. EXPECT ISOLATED STORMS TO DEVELOP ALONG THE WARM FRONT AND PUSH EAST THROUGH THE AREA. EQUILIBRIUM LEVEL IS FAIRLY LOW NEAR 35KFT...BUT SUFFICIENT LOW LEVEL SHEAR MAY HELP TO ENHANCE SOME OF THE UPDRAFTS PARTICULARLY ACROSS FAR WESTERN WV AND THE OHIO RIVER VALLEY. ABUNDANT MOISTURE WITH A DEEP PW PLUME WILL HELP TO CAUSE DOWNPOURS AGAIN...SO WATCHING WATER IS ANOTHER CONCERN. GUIDANCE SUGGESTS WE CAN HAVE UP TO 1 TO 2 INCHES IN AN HOUR. LUCKILY MOST OF THE STORMS ARE EXPECTED TO MOVE THROUGH THE AREA QUICKLY...AND TRAINING IS PROBABLY NOT GOING TO BE AN ISSUE. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... A DEEP UPPER LEVEL TROUGH AXIS CROSSES THE AREA TUESDAY NIGHT INTO WEDNESDAY. THIS TROUGH WILL DRAG A COLD FRONT APPROACHING FROM THE NORTHWEST...TO STALL OVER THE NORTHERN PORTIONS OF WV AND SOUTHEAST OH WEDNESDAY AND THURSDAY. SO...THE AREA WILL REMAIN IN THE WARM SECTOR WITH DEWPOINTS IN THE MID TO UPPER 60S. THE GFS/NAM MODELS SHOW SOME QPF OVER THE AREA TUESDAY NIGHT THROUGH THURSDAY DECREASING SOME AT NIGHT WHILE THE QUASI STATIONARY FRONT SINKS SLOWLY SOUTH OVER THE WV/KY BORDER INTO SATURDAY. PWATS FROM 1.5 TO 1.7 INCHES DONT LOOK IMPRESSIVE WITH WEAK FORCING EXPECTED. WITH THE LOST OF HEATING KEPT LOW POPS AT NIGHT. THE STRONGEST VORTICITY MAX PASSING BY OCCUR LATE THURSDAY INTO THURSDAY NIGHT SO KEEP LIKELY POPS FOR THESE TIME PERIODS. WENT WITH THE BIAS CORRECTED MOS GUIDANCE FOR LOWS AND CLOSER TO THE GFS NUMBERS FOR TEMPERATURES THROUGH THE PERIOD. && .LONG TERM /FRIDAY THROUGH MONDAY/... CHANCES FOR PCPN DECREASE LATE THURSDAY NIGHT INTO FRIDAY WITH THE HIGHEST POPS OVER THE EASTERN MOUNTAINS. QUASI STATIONARY FRONT SINKS SLOWLY SOUTH OVER THE WV/KY BORDER INTO SATURDAY. MEANWHILE...A SFC LOW PRESSURE SYSTEM EMERGES FROM THE NORTHWEST THURSDAY NIGHT INTO FRIDAY BRINGING A NEW AND BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS. ANOTHER COLD FRONT APPROACHES FROM THE NORTH SATURDAY AFTERNOON KEEPING MODELS SPITTING QPF ALL OVER THE PLACE SUGGESTING UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND. DECREASED POPS FRIDAY AND SATURDAY PER UNCERTAINTY AS THE ENSEMBLE MODELS DONT LOOK COHERENT AT AND AFTER DAY 3. HARD TO TIME THESE SYSTEMS...SO WILL AGAIN BROAD BRUSH AND KEEP CHANCE POPS FOR SHOWERS AND STORMS FOR EACH DAY. WATER CONCERNS CONTINUE FOR THIS PERIOD AS WELL. WEAK HIGH PRESSURE BUILDS FROM THE SOUTH ON MONDAY BRINGING DRIER CONDITIONS FOR THE BEGINNING OF THE WEEK. TEMPERATURES WILL ALSO CONTINUE TO BE MODERATE DUE TO THE CLOUDS AND SHOWERS. ROLLED WITH HPC TEMPERATURES THROUGH THE PERIOD. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... GENERALLY VFR CONDITIONS. A WARM FRONT WILL LIFT NORTH ACROSS THE AREA THIS AFTERNOON AND BRING ISOLATED TO SCATTERED THUNDERSTORMS WHICH COULD IMPACT TERMINALS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS AND ASSOCIATED FLIGHT RESTRICTIONS MAY VARY. AFTER 18Z TUESDAY... NO WIDESPREAD IFR IS EXPECTED. BRIEF IFR POSSIBLE IN THUNDERSTORMS THIS WEEK. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...SL/JW NEAR TERM...JW SHORT TERM...ARJ LONG TERM...ARJ AVIATION...JW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 241 PM EDT MON JUN 29 2015 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-014-301845- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PUTNAM- 241 PM EDT MON JUN 29 2015 ...TORNADO WATCH 369 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ010-011-013-015>020-024>040-046-047-301845- DICKENSON-BUCHANAN-PLEASANTS-TYLER-LINCOLN-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 241 PM EDT MON JUN 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STORMS WILL MOVE THROUGH THE AREA...BUT THEY SHOULD NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 350 PM EDT MON JUN 29 2015 KYZ101>103-105-OHZ083-086-087-WVZ005>007-292100- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH- WAYNE-CABELL-MASON- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON... OLIVE HILL...ASHLAND...LOUISA...JACKSON...WELLSTON...OAK HILL... GALLIPOLIS...IRONTON...SOUTH POINT...KENOVA...CEREDO...WAYNE... HUNTINGTON...POINT PLEASANT...NEW HAVEN 350 PM EDT MON JUN 29 2015 THE COVERAGE OF THUNDERSTORMS SHOULD INCREASE BETWEEN 4 AND 6 0'CLOCK THIS EVENING IN THE TRI STATE...INCLUDING NORTHEAST KENTUCKY...SOUTHEAST OHIO...AND WESTERN WEST VIRGINIA. INCREASE YOUR WEATHER AWARENESS NOW. A TORNADO WATCH REMAINS POSTED. STORMS COULD PULSE TO SEVERE LIMITS. ANY STORM COULD CONTAIN A DOWNPOUR. KTB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EDT MON JUN 29 2015
KYZ103-OHZ087-292100-
BOYD-LAWRENCE-
429 PM EDT MON JUN 29 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOYD AND
SOUTHEASTERN LAWRENCE COUNTIES...
AT 427 PM EDT...A STRONG THUNDERSTORM WAS OVER ASHLAND...MOVING
NORTHEAST AT 25 MPH...INTO SOUTHERN LAWRENCE COUNTY OHIO.
HALF INCH HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE... HUNTINGTON...ASHLAND...IRONTON...COAL
GROVE... CHESAPEAKE...KENOVA... CATLETTSBURG...CEREDO...SOUTH
POINT...BURLINGTON...BELLEFONTE... WESTWOOD AND SUMMIT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT.
LAT...LON 3851 8266 3856 8252 3847 8236 3842 8245
3840 8253 3840 8257 3842 8260 3839 8260
3837 8259 3836 8260 3834 8263 3845 8275
TIME...MOT...LOC 2027Z 246DEG 23KT 3843 8264
22SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
440 PM EDT MON JUN 29 2015
KYZ101-292100-
GREENUP-
440 PM EDT MON JUN 29 2015
...A STRONG THUNDERSTORM WILL AFFECT GREENUP COUNTY...
AT 439 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES EAST OF
VANCEBURG...OR 14 MILES SOUTHWEST OF PORTSMOUTH...MOVING EAST AT 20
MPH...TOWARD GREENUP COUNTY.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE... GREENUP...GREENBO LAKE...LOAD...
OLDTOWN...LETITIA...WURTLAND... BRUSHART...GRAYS BRANCH AND WARNOCK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR CENTRAL
KENTUCKY AND SOUTHEASTERN OHIO.
LAT...LON 3854 8314 3854 8312 3859 8307 3862 8308
3863 8307 3864 8305 3866 8305 3868 8303
3870 8304 3868 8287 3866 8286 3862 8286
3858 8284 3856 8279 3856 8276 3838 8282
3851 8317
TIME...MOT...LOC 2039Z 275DEG 17KT 3863 8317
22SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT MON JUN 29 2015
WVZ007-014-292130-
MASON-PUTNAM-
506 PM EDT MON JUN 29 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PUTNAM AND SOUTHERN
MASON COUNTIES...
AT 505 PM EDT...A STRONG THUNDERSTORM WAS NEAR GRIMMS LANDING AND
BUFFALO...OR 11 MILES NORTHWEST OF WINFIELD...MOVING EAST AT 20 MPH.
HALF INCH HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINFIELD...ELEANOR...BUFFALO...FRAZIERS BOTTOM...SOUTHSIDE AND GRIMMS
LANDING.
A LOCAL DOWNPOUR CAN CAUSE STREET AND POOR DRAINAGE FLOODING FOR
EARLY EVENING MOTORISTS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR CENTRAL WEST
VIRGINIA.
LAT...LON 3878 8184 3873 8180 3871 8181 3868 8177
3867 8177 3855 8179 3851 8211 3852 8211
3867 8213
TIME...MOT...LOC 2105Z 275DEG 16KT 3860 8207
22SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
530 PM EDT MON JUN 29 2015
KYZ105-292200-
LAWRENCE-
530 PM EDT MON JUN 29 2015
...STORMS APPROACHING LAWRENCE COUNTY KENTUCKY...
STORMS AND SHOWERS SHOULD INCREASE OVER LAWRENCE COUNTY KENTUCKY
BETWEEN 5:30 AND 6:30 PM. THE MOVEMENT WAS NORTHEAST AT 25 TO 30 MPH
OUT OF
HEAVY RAIN AND SMALL HAIL COULD EASILY OCCUR. STORMS COULD PULSE
TO SEVERE LEVELS.
LOCATIONS IMPACTED INCLUDE... LOUISA...BLAINE...YATESVILLE LAKE
STATE PARK... CHARLEY...WEBBVILLE... MARTHA...ULYSSES...CHESTNUT...
GALLUP... CLIFFORD...FALLSBURG... HOUCKVILLE AND GLENHAYES.
STREET AND POOR DRAINAGE FLOODING COULD OCCUR THIS EVENING. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR CENTRAL
KENTUCKY AND CENTRAL WEST VIRGINIA.
LAT...LON 3800 8302 3804 8300 3805 8296 3811 8289
3816 8291 3818 8288 3826 8264 3817 8262
3817 8264 3814 8264 3796 8247 3795 8250
3795 8258 3791 8260 3789 8268 3797 8283
3800 8294 3800 8296 3796 8299 3797 8302
TIME...MOT...LOC 2125Z 229DEG 28KT 3791 8298
22SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
548 PM EDT MON JUN 29 2015
WVZ008-014-292215-
JACKSON-PUTNAM-
548 PM EDT MON JUN 29 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PUTNAM AND
SOUTHEASTERN JACKSON COUNTIES...
AT 546 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHEAST OF
WINFIELD...NEAR PARADISE AND LIBERTY...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...GOLDTOWN...KENNA...FAIRPLAIN...
GIVEN...KENTUCK...STATTS MILLS.
A LOCAL DOWNPOUR IS ALSO LIKELY...AND MAY CAUSE STREET AND POOR
DRAIANGE FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR CENTRAL WEST
VIRGINIA.
LAT...LON 3867 8185 3868 8178 3870 8180 3880 8164
3864 8154 3858 8166 3863 8170 3860 8173
3860 8174 3859 8175 3854 8175 3852 8178
3863 8192
TIME...MOT...LOC 2146Z 229DEG 28KT 3861 8179
22The Charleston,WV radar (KRLX), 80 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
3 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Trees were blown down.
Several tree branches were blown down.
A funnel cloud was spotted moving east.
Trees fell onto power lines along Route 141.
Small streams flooded roads. Flood waters surrounded at least one house. In their yard, the water level reached the top of a 3 foot above ground pool.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574818, 574820, 574810, 574815, 574830.